Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 17, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 18, 2013, 2:08 PM MDT for Kane County, Utah. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2013, 2:08 PM MDT (20:08 UTC)
- Expired
- Jul 18, 2013, 8:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 106 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 6:55 PM MDT | FLASH FLOOD | 1 Ne Big Water, UT | FLASH FLOOD ALONG WAHWEAP CREEK DRAINAGE NEAR BIG WATER. |
| Jul 18, 7:51 PM MDT | FLASH FLOOD | 1 Ne Big Water, UT | FLASH FLOOD MOVING CAR-SIZED BOULDERS ALONG WAHWEAP CREEK DRAINAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 287 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
617
WGUS55 KSLC 182008
FFWSLC
UTC025-190200-
/O.NEW.KSLC.FF.W.0017.130718T2008Z-130719T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
208 PM MDT THU JUL 18 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL KANE COUNTY IN UTAH
* UNTIL 800 PM MDT
* AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
INTENSE RAINFALL HAS AND WILL CONTINUE TO OCCUR OVER THE
UPPER HEADWATERS OF WAHWEAP CREEK THIS AFTERNOON. NATIONAL
WEATHER DOPPLER RADAR ESTIMATES SOME AREAS OF THE HEADWATERS HAVE
SEEN IN EXCESS OF 1.5 INCHES OF RAINFALL OVER THE LAST HOUR. STORM
MOTION MOVING SOUTH DOWN THE DRAINAGE IS EXPECTED TO ENHANCE
THE FLOOD WAVE AS ADDITIONAL RAINFALL OCCURS. THIS IS A LONG
RUNNING FLASH FLOOD AND WILL TAKE MANY HOURS TO TRACK THROUGH THE
DRAINAGE BEFORE ATTENUATING LATER THIS EVENING.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 3753 11187 3753 11167 3731 11168 3723 11167
3700 11148 3700 11160 3709 11180 3732 11190
$$
MERRILL3 follow-up statements
885
WGUS75 KSLC 182308
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
508 PM MDT THU JUL 18 2013
UTC025-190200-
/O.CON.KSLC.FF.W.0017.000000T0000Z-130719T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
508 PM MDT THU JUL 18 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR
CENTRAL KANE COUNTY...
AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE FLASH FLOODING IS IMMINENT ALONG WAHWEEP CREEK.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT WIDESPREAD
AMOUNTS OF 1 TO 2 INCHES OF RAINFALL OCCURRED OVER THE HEADWATERS OF
WAHWEEP CREEK EARLIER THIS AFTERNOON. THE THUNDERSTORMS THAT BROUGHT
THIS HEAVY RAINFALL HAVE SINCE DISSIPATED WITH ONLY SCATTERED LIGHT
RAINFALL CONTINUING AT THIS TIME. THIS IS EXPECTED TO BE A LONG
RUNNING FLASH FLOOD AND WILL TAKE MANY HOURS TO TRACK THROUGH THE
DRAINAGE BEFORE REACHING THE UTAH/ARIZONA BORDER LATER THIS EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3753 11187 3753 11167 3731 11168 3723 11167
3700 11148 3700 11160 3709 11180 3732 11190
$$
MERRILL757
WGUS75 KSLC 190130
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
730 PM MDT THU JUL 18 2013
UTC025-190200-
/O.CON.KSLC.FF.W.0017.000000T0000Z-130719T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
730 PM MDT THU JUL 18 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR
CENTRAL KANE COUNTY...SPECIFICALLY FOR THE WAHWEAP CREEK DRAINAGE
AREA...
AT 712 PM MDT...A TRAINED WEATHER SPOTTER REPORTED FLASH FLOODING
IN THE BIG WATER AREA.
NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED STORM TOTALS OF 1.5
TO 2.2 INCHES OF RAIN FELL WITHIN AN HOUR FROM EARLIER
THUNDERSTORMS. RAINFALL ORIGINATING FROM THESE THUNDERSTORMS HAS
SINCE DIMINISHED...BUT THESE AMOUNTS HAVE CREATED A LONG RUNNING
FLASH FLOOD THAT WILL ALLOW ELEVATED FLOWS INTO THIS EVENING BEFORE
GRADUALLY DECREASING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 3753 11187 3753 11167 3731 11168 3723 11167
3700 11148 3700 11160 3709 11180 3732 11190
$$
VERZELLA100
WGUS75 KSLC 190204
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
804 PM MDT THU JUL 18 2013
UTC025-190203-
/O.EXP.KSLC.FF.W.0017.000000T0000Z-130719T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
804 PM MDT THU JUL 18 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM MDT FOR CENTRAL KANE
COUNTY...SPECIFICALLY IN THE WAHWEAP CREEK DRAINAGE AREA...
TRAINED SPOTTERS HAVE REPORTED FLASH FLOODING NEAR BIG WATER...WITH
CAR-SIZED BOULDERS MOVING IN THE FLOOD WAVE. THESE FLOWS WILL LIKELY
REMAIN SIGNIFICANT THROUGH THE EVENING BEFORE GRADUALLY DECREASING.
THAT SAID...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AS
FLOWS HAVE PEAKED AND THE FLOOD WAVE HAS MOVED INTO LAKE POWELL.
MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE
LATEST WEATHER INFORMATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3753 11187 3753 11167 3731 11168 3723 11167
3700 11148 3700 11160 3709 11180 3732 11190
$$
VERZELLAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 9:36 AM MDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jul 18, 9:36 AM MDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 936 AM MDT THU JUL 18 2013 .SYNOPSIS...HIGH PRESSURE ACROSS THE REGION TODAY WILL SHIFT WEST INTO NEVADA BY TOMORROW...ALLOWING A DRYING TREND FROM NORTH TO SOUTH. MOISTURE WILL BECOME INCREASINGLY CONFINED TO FAR SOUTHERN UTAH OVER THE WEEKEND. && .DISCUSSION...MID LEVEL RIDGE CONTINUES TO DRIFT WESTWARD THIS MORNING. THIS WILL USHER IN A MORE NORTHERLY FLOW ACROSS THE AREA. THIS INITIAL NORTHERLY FLOW COULD SERVE TO PUSH ANY SHOWERS OR THUNDERSTORMS SOUTH ALONG DRAINAGE BASINS ACROSS SOUTHERN UTAH. WILL HAVE TO KEEP AN EYE ON THIS SCENARIO AS THIS SITUATION WILL ENHANCE ANY FLASH FLOODING THAT SHOULD DEVELOP LATER THIS AFTERNOON. ABUNDANT MOISTURE REMAINS IN PLACE ACROSS CENTRAL AND SOUTHERN UTAH...WITH PRECIPITABLE WATER VALUES GENERALLY ABOVE AN INCH ACROSS THE SOUTH PER GOES IMAGERY. CONVECTION EXPECTED THIS AFTERNOON AND EVENING...PRIMARILY ACROSS CENTRAL AND SOUTHERN UTAH. WITH ABUNDANT MOISTURE AND VERY LIGHT NORTH FLOW ALOFT RESULTING FROM THE PROXIMITY OF THE RIDGE AXIS...LOCALLY HEAVY RAIN WILL ONCE AGAIN BE POSSIBLE. THE 12Z SLC SOUNDING CALCULATED A PRECIPITABLE WATER VALUE OF 1.01 INCH BUT SUSPECT THAT THIS VALUE HAS DECREASED AND WILL CONTINUE TO DECREASE AS THE DRIER AIR MOVES IN FORM THE NORTHWEST. MUCH DRIER AIR IS ALSO APPARENT IN THE DEW POINTS OVER EASTERN NEVADA WHICH HAVE DROPPED CONSIDERABLY. && .AVIATION...THE SLC TERMINAL SHOULD SEE VFR CONDITIONS DURING THE DAY. NORTHWEST WINDS HAVE DEVELOPED AND SHOULD REMAIN UNTIL AROUND 03-04Z THIS EVENING. THERE IS A 20 PERCENT CHANCE THAT SHOWERS TO THE EAST OR SOUTHEAST OF THE TERMINAL WILL RESULT IN PERIODS OF GUSTY AND/OR ERRATIC WINDS THIS AFTERNOON AND EARLY EVENING. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC/AVIATION...YOUNG FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 18, 3:11 AM MDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 311 AM MDT THU JUL 18 2013 UTZ001>016-019>021-517-518-WYZ021-191000- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 311 AM MDT THU JUL 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WILL ONCE AGAIN BE POSSIBLE ACROSS CENTRAL AND SOUTHERN UTAH THIS AFTERNOON AND EVENING. ISOLATED FLASH FLOODING WILL BE POSSIBLE...PARTICULARLY WITHIN SLOT CANYONS...NORMALLY DRY WASHES...AND NEAR RECENT BURN SCARS. DRIER AIR SPREADING INTO NORTHERN UTAH WILL KEEP THE THREAT FOR THUNDERSTORMS ISOLATED...AND MAINLY CONFINED TO THE HIGHER TERRAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL STILL EXIST ON FRIDAY ACROSS SOUTHERN UTAH. BY THE WEEKEND THUNDERSTORMS WILL LIKELY BE CONFINED TO FAR SOUTHERN UTAH...WITH A DIMINISHING THREAT FOR HEAVY RAINFALL. HIGH TEMPERATURES WILL BE AT OR CLOSE TO TRIPLE DIGITS ACROSS MANY VALLEY LOCATIONS FRIDAY THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:36 PM MDT | Areal Flood Advisory | SLC | Wasatch | 54 min |
| Jul 18, 2:04 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Jul 18, 2:23 PM MDT | Flash Flood Warning | SLC | Kane, San Juan | 3 hr |
| Jul 18, 2:41 PM MDT | Flash Flood Warning | SLC | Carbon, Emery | 3 hr |
| Jul 18, 3:12 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 18, 3:32 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
| Jul 18, 4:33 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.